Alert archive / Tennessee / Wind Advisories in 2023
Wind Advisory 22, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Oct 14, 2023, 3:21 PM EDT for 8 counties in Tennessee; Washington County, City of Bristol, Virginia. It took effect at Oct 14, 2023, 6:00 PM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2023, 3:21 PM EDT (19:21 UTC)
- In effect from
- Oct 14, 2023, 6:00 PM EDT
- Expired
- Oct 15, 2023, 6:33 AM EDT
- In force
- 13 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
906 WWUS74 KMRX 141921 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 321 PM EDT Sat Oct 14 2023 TNZ018-041-043-045-047-072-074-087-VAZ008-150330- /O.NEW.KMRX.WI.Y.0022.231014T2200Z-231015T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe-Washington VA- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, Coker Creek, Benhams, Bristol VA, and Abingdon 321 PM EDT Sat Oct 14 2023 ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Highest terrain of portions of East Tennessee and southwest Virginia. * WHEN...Until 8 AM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
877 WWUS74 KMRX 150116 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 916 PM EDT Sat Oct 14 2023 TNZ018-041-043-045-047-072-074-087-VAZ008-151200- /O.CON.KMRX.WI.Y.0022.000000T0000Z-231015T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe-Washington VA- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, Coker Creek, Benhams, Bristol VA, and Abingdon 916 PM EDT Sat Oct 14 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Highest terrain of portions of East Tennessee and southwest Virginia. * WHEN...Until 8 AM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
989 WWUS74 KMRX 151033 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 633 AM EDT Sun Oct 15 2023 TNZ018-041-043-045-047-072-074-087-VAZ008-151145- /O.CAN.KMRX.WI.Y.0022.000000T0000Z-231015T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe-Washington VA- 633 AM EDT Sun Oct 15 2023 ...WIND ADVISORY IS CANCELLED... Winds have decreased to well below advisory criteria, so Wind Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Oct 14, 3:12 PM EDT, 9 minutes earlier.
Area forecast discussion, Oct 14, 3:12 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
312 PM EDT Sat Oct 14 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Sunday)
Issued at 303 PM EDT Sat Oct 14 2023
Key Messages:
1. Gusty winds particularly across the higher terrain of the
Appalachians.
2. Much colder Sunday in the wake of the cold front.
Discussion:
Closed low over the Ohio Valley this afternoon will help bring much
cooler air to the surface behind a cold front. Strong westerly winds
will continue into the afternoon and evening, especially across the
higher terrain of the Appalachians. A wind advisory will be issued
for these areas for later this afternoon through Sunday morning.
Light rainfall will also be possible overnight particularly across
extreme NE TN, highest elevations in the mountains, and SW VA.
Rainfall amounts will be less than a tenth of an inch.
Winds will shift to the north overnight and be northerly most of
Sunday. It will be noticeably cooler with daytime highs only warming
into the 40s and 50s.
&&
.LONG TERM...
(Sunday night through next Saturday)
Issued at 303 PM EDT Sat Oct 14 2023
Key Messages:
1. There will be some mainly light showers around at times Sunday
night through Monday night, especially north and mountains. However,
rainfall amounts will be light. A few snow showers highest
elevations mainly Sunday night
2. Dry with a warming trend Wednesday and Thursday, with rain
showers possible again Thursday night through Saturday.
Discussion:
The upper trough over the Eastern US will deepen or drop farther
south Sunday night and Monday. With more shortwave energy moving
south. It still appears a cutoff upper low could form to the
northeast and then move south then east from the Appalachians and
eastward. Monday will be the coldest day with high temperatures
about 15 to 20 degrees below average. Highs will be in the 50s lower
elevations and 40s in the mountains, only 30s at the highest
elevations.
The cold air advection Sunday night and Monday in the northwest flow
pattern will bring snow levels down to around 5000 feet with a few
tenths of an inch of snow possible mainly late Sunday night and
early Monday. Total precipitation amounts will be about 0.25 to
around 0.40 inches in the higher elevations with the orographic lift.
Most lower elevations should only get 0.10 to 0.20 inches. The upper
trough finally moves out late Tuesday. Clearing skies and cold
temperatures Tuesday night and early Wednesday will set the stage
for some frost to form in the higher elevations and northern valleys
where lows will be in the 30s.
Higher pressure builds in Tuesday night and Wednesday with upper
level ridging warming temperatures back into the 60s through
Thursday. Late Thursday into Saturday another upper trough and new
cold front will move into the eastern Tennessee Valley. Showers will
increase Friday with a good chance through Friday night and then
decreasing again Saturday.
&&
.AVIATION...
(18Z TAFS)
Issued at 108 PM EDT Sat Oct 14 2023
Cold front marching across East Tennessee with winds becoming
westerly in its wake. Wind gusts will persist until an hour or so
after sunset with the exception of KTRI where occasional gusts of
20 knots will remain possible overnight along with light rain.
MVFR ceilings return by early morning through the end of the TAF
period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 55 61 46 59 / 0 10 10 10
Knoxville McGhee Tyson Airport, TN 53 59 44 54 / 10 10 20 40
Oak Ridge, TN 51 58 43 54 / 10 10 20 40
Tri Cities Airport, TN 49 57 41 51 / 50 20 30 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 8 AM EDT Sunday for Blount Smoky Mountains-
Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.
VA...Wind Advisory until 8 AM EDT Sunday for Washington VA.
&&Hazardous weather outlook, Oct 14, 3:14 AM EDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 314 AM EDT Sat Oct 14 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-150715- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 314 AM EDT Sat Oct 14 2023 /214 AM CDT Sat Oct 14 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Nearby
Wind Advisories in Tennessee, 2023Wind Advisories in Virginia, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.